Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 184, NWS Sioux Falls, SD

July 26, 2007Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2007, 7:34 PM CDT for Clay County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 7:34 PM CDT (00:34 UTC)
Expired
Jul 26, 2007, 8:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:45 PM CDTTSTM WND GST 605 S Royal, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 270034
SVRFSD
IAC041-270100-
/O.NEW.KFSD.SV.W.0184.070727T0034Z-070727T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 800 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF ROYAL...OR ABOUT
  17 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL AROUND 740 PM CDT...
  GREENVILLE AROUND 750 PM CDT...
  WEBB AROUND 755 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4312 9540 4291 9540 4291 9498 4298 9498

$$
BT
1 follow-up statement
000 
WWUS53 KFSD 270055
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT THU JUL 26 2007

IAC041-270105-
/O.EXP.KFSD.SV.W.0184.000000T0000Z-070727T0100Z/
CLAY IA-
755 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY EXPIRES
AT 800 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4312 9540 4291 9540 4291 9498 4298 9498

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 3:35 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT WED JUL 26 2007

.DISCUSSION...

SHRTWV SPINNING ITS WAY SWWD OVER AREA IS LIKELY TO TRIGGER SOME
MORE SPOTTY CONVECTION...THO DOUBT THE STG STORMS OF THE LATE EVE
WILL REPEAT. AM BEING CAUTIOS ABOUT ENDING THEAT TOO SOON AND
EXTENDG MENTION TO THIS AFTN FOR A BIG CHINK OF SERN FCST AREA
INCLUDG FSD. TRAILING LOBE MAY COMBINE WITH HEATG TO PRODUCE...
WELL...TRAILING CONVECTION. NEVERTHELESS IR WILL BE ONLY A SLGT CHC
AND ALL MENTION WILL BE OUT BY THE START OF THE EVE.

HEAT ADVY SEEMS WARRENTED AGAIN AS WE HAVE BEEN CARRYING IT WITH
HIGH DEWPTS AGAIN TDA. FEEL LESS WARM H8 TEMPS AND SOME CLOUDS WITH
TRAILING LOBE OF VORT CENTER PRECLUDE EXTENDING IT FRTHR EWD.

HAVE PLAYED THU CDFNT...ASSOCD CONVECTION THREAT...AND TEMPS PRETTY
MUCH AS WE HAVE BEEN. MODEL HINT OF SLOWER MOVEMNT IS HARDLY
SURPRISING GIVEN LAGGING UPPER SUPPORT. THIS SYS HAS THE POTENTIAL
TO PROVIDE SOME HALF DECENT SHORT TERM DROUGHT RELIEF WITH TRAINING
PSBLY ALONG SLOW MOVG LINE. ERN PART OF FCST AREA WILL BE THE MAIN
TARGET AND HOPEFULLY THAT WILL INCLUDE HELP FOR FARMERS ARND HERE.
AM TEMPTED TO BRING UP POPS TO A MORE WDSPRD AND STGR LIKELY BUT
TIMING ISSUES STILL THERE.

NO CHANGE IN FRI THRU TUE FCST WITH DRY WX AND COOLOFF TO NEAR NRML
TEMPS FOLLOWED EVENTUALLY BY CREEPING HEAT RETURN...THO UPPER RIDGE
LOOKS LIKE IT WILL SET UP SHOP A LTL FRTHR S.

&&

.AVIATION...

MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. THE ONLY
EXCEPTION WILL BE SOME MVFR IN PATCHY SC AND LGT FOG PSBL BTWN 10Z
AND 14Z ALONG AND EAST OF THE JAMES RIVER VALLEY. HOWEVER...HIGHER
CLDS ASSCD WITH SLOWLY SSW MOVG VORT MAX PREVENTING NECESSARY
RADIATIONAL COOLING FOR ANYTHING WDSPRD THIS MRNG. ISOLD TSRA
COULD ALSO REDVLP WITH VORT MAX DURG DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 11 AM TO 7 PM CDT TODAY FOR
     SDZ038-050-052-053-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/RYRHOLM
Hazardous weather outlook, Jul 26, 10:33 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT THU JUL 26 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1033 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL MOVE SOUTHEAST OVER THE AREA THIS AFTERNOON AND
EARLY EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP NORTHWEST OF
LINE FROM PICKSTOWN TO MADISON SOUTH DAKOTA TO MARSHALL MINNESOTA
BY AFTERNOON...THEN MOVE SOUTHEAST OVER THE AREA LATER THIS
AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60
MPH AND NICKEL SIZE HAIL. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH RAINFALL RATES APPROACHING 2 INCHES AN HOUR IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 26, 6:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 E DOON                43.28N 96.11W
07/26/2007  E0.88 INCH       LYON               IA   TRAINED SPOTTER

&&

KOLSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:06 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux24 min
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.